MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 60 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 60 REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE132
Medical Device Problem Codes Break (1069); Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/05/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica) using penumbra system ace 60 reperfusion catheters (ace60s).It was reported that the patient¿s anatomy was tortuous.During the procedure, the physician advanced an ace60 through a neuron max 6f 088 long sheath (neuron max) to access the c6 segment of the target vessel; however, the physician experienced resistance, and the ace60 would not advance beyond the c1 segment.Therefore, the physician retracted the ace60 and steam-shaped the distal tip.Next, the physician put the ace60 in place for aspiration; however, no thrombus was being aspirated; therefore, the ace60 was retracted.Upon removal, the distal end of the ace60 was noticed to be broken.A second ace60 was opened, and the distal tip of the ace60 was steam-shaped.Next, the physician attempted another two passes in the target vessel using a stent retriever device, the ace60, and the same neuron max.However, no thrombus was being aspirated, and the vessel remained occluded.The physician decided not to attempt additional passes, and the procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the returned ace60 was kinked and the catheter lumen was damaged at approximately 132.0 cm from the hub.Conclusions: evaluation of the returned ace60 confirmed a distal kink and the catheter lumen was damaged at the kink.The reported distal tip steam shaping may have contributed to the kink and catheter lumen damage.This damage may have contributed to the inability to aspirate during the procedure.During functional testing, the ace60 was connected to a demonstration pump and tubing and was able to aspirate liquid.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM ACE 60 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9208779
Report Number3005168196-2019-01950
Device Sequence Number10874630
Product Code NRY
UDI-Device Identifier00814548017426
UDI-Public00814548017426
Combination Product (Y/N)Y
Initial Reporter CountryCH
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/20/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/02/2021
Device Catalogue Number5MAXACE132
Device Lot NumberF84489
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/20/2019
Supplement Date Received by Manufacturer10/28/2019
Initial Report FDA Received Date10/18/2019
Supplement Report FDA Received Date11/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Date Report Sent to FDA01/01/2005